EconPapers    
Economics at your fingertips  
 

Securitization and optimal retention under moral hazard

Sara Malekan and Georges Dionne

Journal of Mathematical Economics, 2014, vol. 55, issue C, 74-85

Abstract: Securitization improves liquidity in capital markets by allowing originators to remove issued loans from its balance sheet and use the proceeds for other purposes. Securitization is often suspected of being one of the main reasons for the recent financial crisis. One concern is that securitization leads to moral hazard in lender screening and monitoring. By selling loans to investors and removing them from their books, banks have a lesser incentive to carefully evaluate and monitor borrowers’ credit quality to ensure that they can repay their loans. One problem in the literature is that the analysis of securitization is very general and suffers from a lack of specific security design analysis under asymmetric information. We address the moral hazard problem using a principal–agent model where the investor is the principal and the lender is the agent. We show that the optimal contract must contain a retention clause in the presence of moral hazard. The optimal retention is affected by tranching and credit enhancement.

Keywords: Securitization; Optimal retention; Moral hazard; Principal–agent model; Tranching; Credit enhancement (search for similar items in EconPapers)
Date: 2014
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406814001311
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Securitization and Optimal Retention under Moral Hazard (2012) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:55:y:2014:i:c:p:74-85

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Dana Niculescu ().

 
Page updated 2019-11-08
Handle: RePEc:eee:mateco:v:55:y:2014:i:c:p:74-85